Utah, 2012

Damaging Winds in Utah, July 10 to 13, 2012

July 10 to 13, 2012 · NWS SLC · 4 events in 3 counties and zones

Mid-level moisture over Utah helped produce increasingly organized convection beginning on July 10th. However, with the boundary layer remaining somewhat dry, these thunderstorms primarily produced strong, gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Mid-level moisture over Utah helped produce increasingly organized convection beginning on July 10th. However, with the boundary layer remaining somewhat dry, these thunderstorms primarily produced strong, gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 10, 8:14 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 8:14 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
914 AM MDT TUE JUL 10 2012

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL CENTER OVER THE REGION
THROUGH MIDWEEK. THIS HIGH PRESSURE WILL SLOWLY SHIFT EAST LATE IN
THE WEEK...ALLOWING DEEPER MOISTURE TO RETURN BY THE WEEKEND.

&&

.DISCUSSION...THE MEAN LAYER RIDGE REMAINS CENTERED OVER SOUTHWEST
UTAH THIS MORNING WITH A HOT AIRMASS IN PLACE. ENOUGH MOISTURE
REMAINS IN PLACE FOR ISOLATED TERRAIN BASED CONVECTION POSSIBLY A
LITTLE MORE NUMEROUS SOUTH. CELL DRIFT WILL CONTINUE TO BE MAINLY
TOWARDS THE SOUTH AND SOUTHWEST ALTHO STORMS WILL BE A LITTLE
SLOWER TODAY CLOSER TO THE CENTER OF THE HIGH. THE THREAT OF
HEAVY RAIN AND ANY FLASH FLOODING IS LOW DUE TO THE LIMITED
MOISTURE BUT IF A LONE STORM DOES BECOME BETTER DEVELOPED...THE
SLOW MOVEMENT COULD RESULT IN SOME DECENT RAINFALL AMOUNTS IN
SMALL AREAS.

THERE IS A FIELD OF ALTOCUMULUS OVER NWRN UT INDICATING THE
PRESENCE OF MID LEVEL MOISTURE. THIS COULD PRODUCE A FEW HIGH
BASED STORMS ACROSS THE NW DESERTS LATER TODAY ONCE THE DAYTIME
THERMAL UPDRAFTS REACH THIS LAYER AND HERE CELL DRIFT WOULD BE
MORE TOWARDS THE NORTHEAST.

THE HIGH IS FORECAST TO FLATTEN A BIT WED WITH A THREAT OF DRIER
HIGH BASED STORMS PERSISTING ACROSS THE NORTH ALONG WITH THE USUAL
DIURNAL MTN CONVECTION.

THE HIGH STARTS TO EXPAND NORTH THU WITH A SLIGHT INCREASE IN
MOISTURE ACROSS THE SRN 1/2 OF THE CWA AND IT IS STILL EXPECTED TO
SHIFT EAST FRI WITH THE RESULTING SOUTHERLY FLOW ALLOWING DEEP
MOISTURE TO MOVE INTO THE STATE.

UPDATED TO INCREASE SKY COVER A BIT AND ADD LOW POPS TO THE NW. NO
ADDITIONAL UPDATES PLANNED.

&&

.AVIATION...SOUTHERLY WINDS AT THE SLC TERMINAL WILL SWITCH TO
NORTHWESTERLY ABOUT 19-20Z TODAY. VFR CONDITIONS WILL PREVAIL WITH
MOSTLY CLEAR SKIES. THUNDERSTORMS ARE NOT EXPECTED TO DIRECTLY
IMPACT THE SLC TERMINAL TODAY THROUGH TONIGHT.

&&

.FIRE WEATHER...THE HIGH PRESSURE OVER THE REGION WILL PREVAIL
THROUGH THURSDAY WITH A CONTINUED WARMING TREND AND AN EXPANDING
AREA OF VERY LOW RELATIVE HUMIDITY VALUES. WINDS WILL BE LIGHT AND
GENERALLY TERRAIN DRIVEN EXCEPT IN AND AROUND ANY THUNDERSTORMS
WHERE GUSTY AND ERRATIC WINDS WILL OCCUR. ONLY ISOLATED BRIEF
HEAVY RAIN IS EXPECTED FROM STORMS THROUGH THURSDAY. AFTER
THURSDAY...DEEP MOISTURE WILL SPREAD NORTH ACROSS THE
REGION...INCREASING THE THREAT OF SHOWERS AND THUNDERSTORMS AND
HEAVIER WETTING RAINS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

WILENSKY/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 10, 2:43 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
343 AM MDT TUE JUL 10 2012

UTZ001>016-019>021-517-518-WYZ021-111100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
343 AM MDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE WILL BRING A CONTINUED WARMING TREND
TODAY...WITH MANY VALLEY LOCATIONS INCLUDING THE WASATCH FRONT
EXPECTED TO OR EXCEED THE CENTURY MARK...WHILE THE DIXIE REGION
PUSHES 110.

LINGERING MOISTURE WILL ALLOW FOR AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS PRIMARILY ACROSS THE HIGHER TERRAIN...BUT
SPREADING INTO ADJACENT VALLEY LOCATIONS AT TIMES. THESE STORMS
WILL BE MOST NUMEROUS ACROSS SOUTHERN UTAH. LOCAL HEAVY RAINFALL
IS POSSIBLE WHICH COULD RESULT IN ISOLATED FLASH FLOODING IN PRONE
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HEAT WILL CONTINUE THROUGH THURSDAY WITH HIGH TEMPERATURES
TOPPING OUT NEAR OR ABOVE 100 DEGREES ACROSS MOST VALLEY
LOCATIONS.

LINGERING MOISTURE THROUGHOUT MID-WEEK WILL MAINTAIN A CHANCE OF
SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND ISOLATED FLASH FLOODING...IN ADDITION TO STRONG WINDS AND
DEADLY CLOUD TO GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS
WILL INCREASE LATE IN THE WEEK THROUGH THE UPCOMING WEEKEND AS
MOISTURE INCREASES ACROSS THE REGION...BRINGING A GREATER CHANCE
FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 10, 8:58 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 AM MDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      10 E BIG WATER          37.09N 111.49W
07/07/2012                   KANE               UT   PUBLIC

            FLASH FLOOD IN CROSBY CANYON IN GLEN CANYON NATIONAL
            RECRATION AREA. FLASH FLOOD CROSSED THE SMOKEY MOUNTAIN
            ROAD.

&&

HOSENFELD

The radar

The Salt Lake City radar (KMTX), 47 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
July 10, 10:45 AM MST
Where
Box Elder County, 12.06 mi SSW of Lakeside
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
41.051, -112.936

A maximum wind gust of 63 mph was measured at the Utah Test and Training Range, and windows were damaged on 7 of the cars in the parking lot.

Thunderstorm Wind, Weber

When
July 12, 10:45 AM MST to 11:00 AM MST
Where
Weber County, 2.94 mi NE of Uintah
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.880

The Ogden Peak sensor recorded a maximum wind gust of 77 mph.

Thunderstorm Wind, Tooele

When
July 12, 6:45 PM MST
Where
Tooele County, 10.99 mi SW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -113.050

The Target S sensor in the Dugway Proving Ground mesonet recorded a wind gust of 64 mph.

Thunderstorm Wind, Tooele

When
July 13, 4:45 PM MST to 5:11 PM MST
Where
Tooele County, 2.21 mi WNW of Stockton to 5.39 mi NE of Lake Pt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.460, -112.410

A strong thunderstorm moved through the Tooele Valley, producing severe winds. Recorded wind gusts included 65 mph at South Mountain and the Great Salt Lake Marina, 62 mph at the Lake Point at I-80 sensor, and 59 mph at the Tooele City and Stockton Bar sensors.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403665, 403668, 403673, 403681.